Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 16, 2016, 5:53 PM EDT for Armstrong County, Butler County, Clarion County, Pennsylvania. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 16, 2016, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA
The radar
The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:15 PM EDT | TSTM WND DMG | Adrian, PA | NUMEROUS TREES DOWN IN AREA OF ROUTE 268 |
| Jul 16, 6:20 PM EDT | TSTM WND DMG | 2 N Adrian, PA | NUMEROUS TREES ON ROADS IN WASHINGTON TWP |
| Jul 16, 6:20 PM EDT | TSTM WND DMG | Adrian, PA | NUMEROUS TREES DOWN ON ROADS THROUGHOUT EAST FRANKLIN TWP |
| Jul 16, 6:23 PM EDT | TSTM WND DMG | 1 E Adrian, PA | MANY TREES AND WIRES DOWN ON PITTSBURGH AND BUFFALO RAIL LINE |
| Jul 16, 6:25 PM EDT | TSTM WND DMG | 1 E Frenchs Corners, PA | TREES DOWN ON RT 1033 NEAR LOCK AND DAM 8 |
| Jul 16, 6:30 PM EDT | TSTM WND DMG | 4 Se Templeton, PA | MANY TREES DOWN ON ROADS THROUGHOUT BOGGS TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
005
WUUS51 KPBZ 162153
SVRPBZ
PAC005-019-031-162245-
/O.NEW.KPBZ.SV.W.0055.160716T2153Z-160716T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
EAST CENTRAL BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
SOUTH CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 645 PM EDT
* AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHWEST OF RIMERSBURG...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO TREES AND POWER LINES...RESULTING IN SOME POWER
OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
KITTANNING...FORD CITY...NEW BETHLEHEM...WEST KITTANNING...
CHICORA...EAST BRADY...WORTHINGTON...WEST HILLS...MANORVILLE...
APPLEWOLD...KARNS CITY...LENAPE HEIGHTS...DISTANT AND TEMPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4087 7979 4101 7972 4101 7928 4071 7935
TIME...MOT...LOC 2152Z 279DEG 20KT 4094 7968
HAIL...1.00IN
WIND...60MPH
$$
TAX3 follow-up statements
176
WWUS51 KPBZ 162208
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SAT JUL 16 2016
PAC019-031-162218-
/O.CAN.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
BUTLER PA-CLARION PA-
608 PM EDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER AND SOUTH
CENTRAL CLARION COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4071 7935 4083 7969 4097 7964 4097 7959
4098 7938 4097 7938 4098 7937 4098 7929
TIME...MOT...LOC 2208Z 279DEG 20KT 4093 7956
$$
PAC005-162245-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
608 PM EDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...
AT 608 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
KITTANNING...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
KITTANNING...FORD CITY...WEST KITTANNING...WORTHINGTON...
WEST HILLS...MANORVILLE...APPLEWOLD...LENAPE HEIGHTS...
DISTANT AND TEMPLETON.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4071 7935 4083 7969 4097 7964 4097 7959
4098 7938 4097 7938 4098 7937 4098 7929
TIME...MOT...LOC 2208Z 279DEG 20KT 4093 7956
HAIL...1.00IN
WIND...60MPH
$$
TAX597
WWUS51 KPBZ 162224
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT JUL 16 2016
PAC005-162245-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
624 PM EDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...
AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF KITTANNING...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
KITTANNING...WEST HILLS...DISTANT AND TEMPLETON.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4071 7935 4087 7958 4095 7952 4098 7929
TIME...MOT...LOC 2223Z 279DEG 20KT 4092 7944
HAIL...1.00IN
WIND...60MPH
$$
TAX137
WWUS51 KPBZ 162238
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SAT JUL 16 2016
PAC005-162247-
/O.EXP.KPBZ.SV.W.0055.000000T0000Z-160716T2245Z/
ARMSTRONG PA-
638 PM EDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARMSTRONG COUNTY WILL
EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4071 7935 4087 7958 4095 7952 4098 7929
TIME...MOT...LOC 2234Z 279DEG 20KT 4092 7944
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:52 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 16, 2:52 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 252 PM EDT SAT JUL 16 2016 .SYNOPSIS... After a front brings showers and thunderstorms Monday, temperatures will increase through the week. && .NEAR TERM /THROUGH SUNDAY/... As of mid afternoon, showers and thunderstorms remain isolated across northern Ohio and northwestern Pennsylvania. Kept the slight chance mention of pops in the forecast through the afternoon, and while showers may linger into the evening hours south and east of Pittsburgh, all locations will be dry by midnight. Overnight lows will be a couple of degrees below normal. High pressure will be overhead by Sunday morning, allowing for mostly sunny skies. As winds turn to the southwest by late afternoon, temperatures should rise a couple of degrees above normal. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Monday's cold front will be the one real chance of a solid rainfall during the seven day forecast. Have continued the trend of the last couple model cycles by bringing rain into the forecast slightly earlier, which brings likely pops into some locations as early as Monday morning. SPC has included a slight risk for severe weather north of a line extending roughly from Zanesville to Pittsburgh and Indiana, PA where wind shear is expected to be on the stronger side, but did not have enough confidence in the forecast to include a mention at the HWO at this time. Heaviest rainfall should have pushed south of the region by midnight on Tuesday, and only a slight chance of showers should linger in the WV/MD mountains Tuesday morning. The cold front will not do much to change overall temperature trends, with daytime highs just a couple of degrees lower on Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Surface high pressure will setup across the Great Lakes for the second half of the week while an upper level ridge dominates the weather pattern across nearly the entire country. This will keep the forecast dry along with increasing temperatures through the week and many locations reaching 90 degrees by Friday and Saturday. The next chance for rain will come by the weekend as an upper trough passes over the Great Lakes, but the ECMWF is nearly 24 hours later with the trough than the GFS. Considering the wide timing differences, have gone no higher than a slight chance of rain by Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... General VFR is expected, but may be locally marred this afternoon by convection developing with encroachment of an upper trough and associated surface, albeit weak, front. Have thus not included a rain mention in TAFS. A wind shift from w-sw to nw will occur later today with passage of the front. Given the indecisive frontal progress and resulting low level moisture retainment, a mention of fog, with IFR at the more favorable ports, was included for the peridawn hours. .OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/... General restrictions are likely with a Monday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 16, 2:49 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 249 AM EDT SAT JUL 16 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-170700- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 249 AM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 16, 5:10 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 510 PM EDT SAT JUL 16 2016 PAZ014-162130- BUTLER- 510 PM EDT SAT JUL 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY... AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLIPPERY ROCK... OR 10 MILES NORTHWEST OF BUTLER...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...PROSPECT... EAST BUTLER...WEST LIBERTY...WEST SUNBURY... HOOKER AND MORAINE STATE PARK. LAT...LON 4093 8011 4105 8002 4104 7975 4085 7985 TIME...MOT...LOC 2110Z 281DEG 20KT 4100 7998 TAX
Special weather statement, Jul 16, 5:27 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 527 PM EDT SAT JUL 16 2016 PAZ014-022-162200- BUTLER-ARMSTRONG- 527 PM EDT SAT JUL 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ARMSTRONG AND EAST CENTRAL BUTLER COUNTIES... AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHANOR-NORTHVUE...OR NEAR BUTLER...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...CHICORA... EAST BUTLER...WORTHINGTON...WEST SUNBURY AND HOOKER. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4096 7955 4076 7967 4092 8002 4101 7992 TIME...MOT...LOC 2127Z 288DEG 20KT 4095 7987 TAX
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:10 PM EDT | Special Weather Statement | PBZ | Butler | 20 min |
| Jul 16, 5:27 PM EDT | Special Weather Statement | PBZ | Butler | 33 min |
| Jul 16, 7:03 PM EDT | Special Weather Statement | PBZ | Fayette | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.